Alert archive / Iowa / Special Weather Statements in 2017
Special Weather Statement, NWS Des Moines, IA
NWS Des Moines, IA issued this special weather statement at May 18, 2017, 10:13 PM CDT for Adair County, Cass County, Madison County, Iowa. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 18, 2017, 10:13 PM CDT (03:13 UTC)
- Expired
- May 18, 2017, 11:00 PM CDT
- In force
- 47 min
- Issued by
- NWS Des Moines, IA
Counties Adair County, IA, Cass County, IA, Madison County, IA
The radar
The Des Moines radar (KDMX), 90 km from the middle of the area, began a volume at 03:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 3.2 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1013 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- -32 m²/s²
- 0-3 km storm-relative helicity
- 211 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
114 WWUS83 KDMX 190313 SPSDMX Special Weather Statement National Weather Service Des Moines IA 1013 PM CDT THU MAY 18 2017 IAZ070>072-190400- Adair IA-Madison IA-Cass IA- 1013 PM CDT THU MAY 18 2017 ...Strong storms may briefly produce penny to dime size hail... At 1013 PM CDT, Doppler radar was tracking strong thunderstorms along a line extending from near Griswold to 10 miles southwest of Winterset. Movement was north at 25 mph. Half inch hail will be possible with these storms. Locations impacted include... Atlantic, Winterset, Greenfield, Stuart, Earlham, Griswold, Anita, Adair, Fontanelle, Lewis, Orient, Massena, Cumberland, Bridgewater, Marne, Wiota, Macksburg, Lake Anita State Park, Nodaway Park and Cold Springs State Park. LAT...LON 4150 9515 4150 9398 4116 9399 4116 9516 TIME...MOT...LOC 0313Z 180DEG 22KT 4122 9505 4123 9415 $$ Kotenberg
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this special weather statement went out at May 18, 6:56 PM CDT, 3 hours 17 minutes earlier.
Area forecast discussion, May 18, 6:56 PM CDT, 3 hours 17 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 656 PM CDT Thu May 18 2017 .SHORT TERM.../Tonight through Friday/ Issued at 348 PM CDT Thu May 18 2017 Strong upper level trough of low pressure located over the central and southern Rockies will continue to pump moisture into the region through tomorrow. Shortwave embedded within the southwest flow aloft looks to enter southwest Iowa by around 06z Friday and move north-northeast across the state through midday Friday. Large swath of strongest Theta-E advection moves through the forecast area b/t 09z to 15z. Precipitable water values range from 1.0 to 1.2 inches tomorrow morning which is roughly 125% of normal for this time of year in southern Iowa. Warm layer cloud depths only in the 10kft to 11.5kft range with fairly weak moisture transport into the state. Not the greatest setup for efficient rain producers, but a few areas may top an inch by midday Friday. More of a long duration rainfall event (6-12 hours) and thus low confidence with any widespread flash flooding attm. Plus the deep layer moisture moves into northern Iowa by 15-18z Friday and expecting to see a break in the rain during the afternoon hours from south to north before the next wave pushes into the state Friday night. Have the highest QPF going b/t 06z- 12z Friday across the central to southwest portions of the forecast area. The other issue will be the stout east-northeast winds increasing overnight and persisting through the morning hours Friday creating a fairly miserable day tomorrow. .LONG TERM.../Friday night through Thursday/ Issued at 348 PM CDT Thu May 18 2017 Precip trends will be the primary concern through the period, one heading into Saturday and another Monday into Tuesday. The former will be the more significant with moderate to locally heavy rains possible. This will be driven by the impressive NV/UT PV anomaly/short wave as it lifts into the Plains and Missouri Valley Saturday. This will produce deep, widespread lift driven by upper level divergence/diffluence aloft and mid level DPVA. A nice baroclinic zone aloft will already be established with warm/theta-e advection and Fn frontogenetical response increasing as well. Moisture convergence into the baroclinic zone will be quite strong per 300-305K isent surfaces so expect moderate to heavy, efficient rainfall. Warm cloud depths are nudging higher higher to 11K ft and precipitable water values are now moving further through the 90th percentiles as well. Instability looks rather low, but effective shear will be elevated so there could be some marginal hail in elevated convection south. There will be decreasing PoPs into the day Saturday with the approach of a dry slot and surface low tracking through the heart of Iowa. Synoptic scale concerns will decrease but most models now bring at least parts of eastern Iowa into the warm sector. There isn't really a consensus among the models however. The NAM and ECMWF are less bullish, with the NAM being too far east and the ECMWF too fast to realize afternoon insolation. The GFS is a bit more optimistic however and suggests MLCAPEs approaching 1000 j/kg with plenty of deep shear. Thus the overall severe potential is still only marginal at best, but something to watch. Some weak wrap around precip may linger into the evening but the end of the weekend should be dry with cool temperatures. This will usher in a prolonged period of NW flow as the parent low lifts into the Great Lakes and east. Models are in fairly good agreement with another short wave dropping from the Dakotas into the MS Valley. This will result in a period of precip Mon into Tue. Models are not in good agreement to end the forecast period with the ECMWF showing much strong ridging into the Plains for Thursday while the GFS shows a very weak short wave in remaining NW flow. Forecast has slight chances far NE to account for this, but will have to watch for future warmer, drier trends. && .AVIATION.../For the 00Z TAFS through 00Z Friday evening/ Issued at 655 PM CDT Thu May 18 2017 Pretty much all downhill from here. Stalled boundary south of state will enhance lift as first in series of waves arrives overnight into Friday. Area of thunderstorms over KS/MO will weaken but provide period of near continuous rain through 18z ...then lowering cigs to IFR and VSBY to MVFR as sfc boundary nears the area by 00z Friday. East northeast winds will be gusty from 09-18z and begin to lessen in speed south aft 19z. Little improvement expected beyond end of period due to second system arriving Friday night. /rev && .HYDROLOGY... Issued at 348 PM CDT Thu May 18 2017 The aforementioned efficient rain mechanisms will likely result in widespread 1-2” rains by the weekend with 2-3” possible central and south. This doesn't take into account the potential for locally higher amounts. No headlines have been issued as of yet however as these rains will be drawn out from tonight through Friday Night and the lack of instability should preclude much convection and heavier amounts in just a few hours. Nevertheless Flood Watches for individual river forecast points will likely be needed either later tonight or Friday as rain begins to accumulate and the RFC 24hr QPF window floats into Friday Night. RFC contingency forecasts suggest multiple locations will reach at least minor flood stage with isolated moderate flooding possible depending on which basins are affected by the heavier amounts. && .DMX WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Podrazik LONG TERM...Small AVIATION...REV HYDROLOGY...Small
Hazardous weather outlook, May 18, 3:37 PM CDT, 6 hours 36 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 337 PM CDT Thu May 18 2017 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-191100- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union- Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- 337 PM CDT Thu May 18 2017 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight Thunderstorms are possible late this evening and tonight across central to southern Iowa. A few storms may be strong with small hail in far southern Iowa. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Periodic moderate to heavy rains are expected later tonight through Saturday. Rainfall totals may reach one to three inches by that time. This may result in minor to isolated moderate river flooding in the coming days due to recent and forecast rainfall. Mainly non-severe thunderstorms are possible Friday through Saturday, as well as Monday through Tuesday. Strong storms across Eastern Iowa cannot be ruled out Saturday afternoon. .SPOTTER INFORMATION STATEMENT... Infrequent spotter reports may be needed through Saturday due to severe weather but rainfall amounts and flooding reports are requested and appreciated. Small
In the hours before
Special weather statement, May 18, 9:37 PM CDT, 36 minutes before
Special Weather Statement National Weather Service Des Moines IA 937 PM CDT THU MAY 18 2017 IAZ070-071-081-190315- Adams IA-Adair IA-Cass IA- 937 PM CDT THU MAY 18 2017 ...Strong storms may produce penny to dime size hail... At 936 PM CDT, Doppler radar was tracking a strong thunderstorm near Lake Icaria, or 7 miles north of Corning, moving north at 15 mph. Half inch hail will be possible with this storm. Locations impacted include... Corning, Lake Icaria, Massena, Prescott, Bridgewater, Carbon, Lake Icaria State Park and Corning Municipal Airport. PRECAUTIONARY/PREPAREDNESS ACTIONS... To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service office in Des Moines . && LAT...LON 4095 9493 4125 9493 4126 9448 4094 9447 TIME...MOT...LOC 0236Z 183DEG 14KT 4110 9470 Kotenberg
Special weather statement, May 18, 10:13 PM CDT, 0 minutes before
Special Weather Statement National Weather Service Des Moines IA 1013 PM CDT THU MAY 18 2017 IAZ070>072-190400- Adair IA-Madison IA-Cass IA- 1013 PM CDT THU MAY 18 2017 ...Strong storms may briefly produce penny to dime size hail... At 1013 PM CDT, Doppler radar was tracking strong thunderstorms along a line extending from near Griswold to 10 miles southwest of Winterset. Movement was north at 25 mph. Half inch hail will be possible with these storms. Locations impacted include... Atlantic, Winterset, Greenfield, Stuart, Earlham, Griswold, Anita, Adair, Fontanelle, Lewis, Orient, Massena, Cumberland, Bridgewater, Marne, Wiota, Macksburg, Lake Anita State Park, Nodaway Park and Cold Springs State Park. LAT...LON 4150 9515 4150 9398 4116 9399 4116 9516 TIME...MOT...LOC 0313Z 180DEG 22KT 4122 9505 4123 9415 Kotenberg
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 18, 9:37 PM CDT | Special Weather Statement | DMX | Adams | 38 min |
| May 19, 11:11 AM CDT | River Flood Watch | DMX | Polk | 5 days |
| May 19, 11:11 AM CDT | River Flood Watch | DMX | Polk | 6 days |
| May 19, 11:11 AM CDT | River Flood Watch | DMX | Dallas, Greene | 5 days |
Nearby
Special Weather Statements in Iowa, 2017Every special weather statement in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.